helicobacter%20pylori%20infection
HELICOBACTER PYLORI INFECTION
Helicobacter pylori is a spiral-shaped gram-negative bacterium involved in the development of gastritis, duodenal and gastric ulcers, and gastric cancer.
Infection is strongly associated with the development of gastric epithelial and lymphoid malignancies.
Acute infection is mostly asymptomatic and is acquired through human-to-human contact via gastro-oral and fecal-oral routes.
Adaptability in gastric conditions and production of urease allow it to colonize the stomach.

Definition

Dyspepsia

  • Presence of ≥1 of the following: Bothersome postprandial fullness, early satiation, epigastric pain and/or epigastric burning
  • No evidence of structural disease (including at upper endoscopy) that is likely to explain the symptoms (functional or non-ulcer dyspepsia)
  • Symptoms were present within the last 3 months with onset ≥6 months prior to diagnosis (Rome III criteria)
  • Though the relationship between functional dyspepsia and Helicobacter pylori (H pylori) is unclear, improvement of functional dyspepsia symptoms was seen with elimination of H pylori infection

Etiology

Helicobacter pylori

  • A spiral-shaped Gram-negative bacterium involved in the development of gastritis, duodenal and gastric ulcers, and gastric cancer
    • H pylori gastritis may decrease or increase acid secretion and cause dyspeptic symptoms  
    • Up to 90-95% of patients with nonsteroidal anti-inflammatory drug (NSAID)-related duodenal ulcers and 80% of patients with non-NSAID-related gastric ulcers are infected
    • Infection is strongly associated with the development of gastric epithelial and lymphoid malignancies
  • Acute infection is mostly asymptomatic and is acquired through human-to-human contact via gastro-oral and fecal-oral routes
  • Adaptability in gastric conditions and production of urease allow it to colonize the stomach
Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Gastroenterology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
18 Jun 2018
The likelihood of restarting treatment with direct oral anticoagulants (DOACs) following gastrointestinal bleeding (GIB) appears to be low among older patients who require blood and intensive care, a study has shown. Furthermore, a history of venous thromboembolism and thienopyridine use are risk factors for subsequent thromboembolism and GIB, respectively.